Tardive Dyskinesia

Jeannette Yeznach Wick, RPh, MBA, FASCP
Published Online: Wednesday, November 1, 2006

This article is brought to you by Eli Lilly and Company.

First described in 1957?5 years after physicians first prescribed antipsychotics1?tardive dyskinesia (TD) may be medicine's prototypical delayed adverse drug effect. Translated literally, tardive dyskinesia means abnormal involuntary movements of late onset. For decades, scientists and clinicians have observed its apparent association with long-term antipsychotic exposure, and although we have some answers, others remain clouded since some abnormal involuntary movements are also associated with untreated schizophrenia.2 Among agents that are associated with TD, the differences in relative risk, the role of dose, and drug-to-drug comparisons are unclear.

Antipsychotic drugs are often associated with movement disorders or extrapyramidal side effects (EPS), including TD. Other EPS can occur simultaneously with TD in the same patient, which can complicate diagnosis.3 EPS can occur as acute or tardive syndromes. Parkinsonism, dystonia, and akathisia are acute syndromes.4 The Table describes the acute presentations.

Overview of TD

Movements in TD are involuntary, purposeless, repetitive, mild or pronounced, either constant or intermittent, and possibly irreversible. Typically, TD's bucco-linguo-masticatory triad begins in the tongue with vermicular (wormlike) movements, with possible progression to the lips and mouth. Movements may be slow and twisting or choreiform and irregular, and chewing or grinding can also occur.5 In most cases, movements occur in the face, mouth, limbs, or trunk, but they can occur in any muscle.5 If evaluation focuses on the orobuccal area and ignores the extremities, even trained psychiatrists may fail to diagnose TD.6

Long-term exposure to dopamine receptor antagonists substantially increases the risk of TD.4,7 Although most available studies have methodology problems,8,9 researchers estimate that the TD risk during the first 5 years of treatment with conventional antipsychotics is 3% to 5% annually,4 with a cumulative incidence of up to 16% at 4 years.10 The risk with second- generation atypical antipsychotics is clearly lower, but still present.8,11 Exact incidence ranges elude researchers because few drug-naive, first-episode patients are available for randomized studies.

Often, elders with the behavioral and psychological symptoms of dementia are treated with antipsychotics. Regardless of diagnosis, elders appear to be at increased risk of TD?as high as 25% within the first year and up to 53% at 3 years of exposure to conventional antipsychotics.12 Other factors that increase risk for the development of TD include having organic brain dysfunction or damage, nonwhite race, early-onset extrapyramidal symptoms, and female gender.1,13,14

Pharmacists should be aware that long-term use of metoclopramide or prochlorperazine may also cause TD. Metoclopramide-related TD is often missed, as prescribers are often unprepared to monitor or diagnose TD. In these cases, TD symptoms may be mistakenly treated with levodopa-containing medications. The risk for TD with metoclopramide is greatest at doses at or above 20 mg per day in older female patients and/or those with diabetes.15

As-yet-unidentified individual patient characteristics may increase vulnerability. For example, some clinicians have observed that the presence of other EPS may predict TD development later.9,16 Advances in pharmacogenetics may eventually identify patients most at risk.17

Quality-of-life Implications

All patients should be informed about the risk of TD before treatment begins, and clinicians should document informed consent. Some patients find TD intrusive and embarrassing, while others seem oblivious to its symptoms.1,4,5 Patients rarely identify early warning signs, probably because involuntary movements are not noticed. Eventually, TD can affect patients physically, mentally, socially, emotionally, and vocationally.1,5 Speech may be muffled, even unintelligible in severe cases.1 Swallowing difficulties also can occur.1,5 At its most severe stage, TD can significantly impede activities of daily living, such as eating, walking, and sleeping. These effects may lead to patient dissatisfaction and noncompliance as well as medical decline.

Preventing or Minimizing TD

Although newer drugs with different safety profiles are now available, TD remains a reality of clinical practice, and practitioners cannot afford to be complacent. Fortunately, early detection of TD, monitoring, and appropriate clinical intervention can reduce the progression of this often irreversible disorder. Thus, all clinicians, including and perhaps especially pharmacists, must be vigilant for emerging cases, even in patients with perceived low risk. TD prevention strategies should be used in every patient exposed to antipsychotic drugs.5

The following clinical interventions may be considered:

  • Prescribers should regularly evaluate the need for long-term use of antipsychotics, metoclopramide, or prochlorperazine and prescribe the lowest possible doses.1,13
  • Prescribers and patients should discuss and employ alternative and adjunctive treatments whenever possible.5
  • If TD develops, prescribers should consider discontinuing the drug, lowering the dose, or switching to another drug.16 TD may worsen temporarily if antipsychotic medication is stopped.1
  • If continuing the drug is essential, raising the dose can sometimes mask TD symptoms.1
  • Vitamin E supplementation has been reported to be beneficial in some cases, although the data are not consistent.1,18-20

In addition, pharmacists can be trained to administer the Abnormal Involuntary Movement Scale (AIMS), a screening tool for recognizing emerging movement symptoms. At the very least, pharmacists should encourage health care team members to monitor at-risk patients for unusual movements of the face and mouth, extremities, trunk, and any abnormal global movements before beginning treatment with suspect drugs and every 6 months thereafter.21

Ms. Wick is a senior clinical research pharmacist at the National Cancer Institute, National Institutes of Health, Bethesda, Md. The views expressed are those of the author and not those of any government agency.

References

1. Jeste DV, Caligiuri MP. Schizophr Bull. 1993;19(2):303-315.

2. Owens DGC, Johnstone EC, Frith CD. Arch Gen Psychiatry. 1982;39:452-461.

3. van Harten PN, Hoek HW, Matroos GE, et al. Schizophr Res. 1997;26:235-242.

4. Wirshing WC. J Clin Psychiatry. 2001;62(suppl 21):15-18.

5. Saltz BL, Robinson DG,Woerner MG. Prim Care Companion J Clin Psychiatry. 2004;6(suppl 2):14-19.

6.Weiden PJ, Mann JJ, Haas G, et al. Am J Psychiatry. 1987;144:1148-1153.

7. Tenback DE, van Harten PN, Sloof CJ, van Os J. Neuropsychopharmacology. 2006;31:1832-1837.

8. Correll CU, Leucht S, Kane JM. Am J Psychiatry. 2004;161:414-425.

9. Kane JM, Woerner M, Weinhold P, et al. J Clin Psychopharmacol. 1982;2(5):345-349.

10. Chakos MH, Alvir JMJ, Woerner MG, et al. Arch Gen Psychiatry. 1996;53:313-319.

11. Leucht S, Wahlbeck K, Hamann J, Kissling W. Lancet. 2003;361:1581-1589.

12.Woerner MG, Alvir JMJ, Saltz BL, et al. Am J Psychiatry. 1998;155:1521-1528.

13. Morgenstern H, Glazer WM. Arch Gen Psychiatry. 1993;50:723-733.

14.Wonodi I, Adami HM, Cassady SL, et al. J Clin Psychopharmacol. 2004;24:592-598.

15. Pasricha PJ, Pehlivanov N, Sugumar A, Jankovic J. Nat Clin Pract Gastroent Hepatol. 2006;3(3):138-148.

16. Casey DE. Schizophr Res. 1999;35:S61-S66.

17. Malhotra AK, Murphy GM Jr, Kennedy JL. Am J Psychiatry. 2004;161:780-796.

18. Zhang XY, Zhou DF, Cao LY, et al. J Clin Psychopharmacol. 2004;24:83-86.

19. Adler LA, Rotrosen J, Edson R, et al. Arch Gen Psychiatry. 1999;56:836-841.

20. Michael N, Sourgens H, Arolt V, Erfurth A. Neuropsychobiology. 2002;46(suppl 1):28-30.

21. Marder SR, Essock SM, Miller AL, et al. Am J Psychiatry. 2004;161:1334-1349.


Related Articles
No Result Found
Latest Issues
$auto_registration$